Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 51, NWS Portland, OR
NWS Portland, OR issued this gale warning at Dec 24, 2021, 12:13 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 12:13 PM PST (20:13 UTC)
- Expired
- Dec 25, 2021, 12:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
106
WHUS76 KPQR 242013
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1213 PM PST Fri Dec 24 2021
PZZ250-270-250915-
/O.UPG.KPQR.SC.Y.0229.000000T0000Z-211226T0600Z/
/O.NEW.KPQR.GL.W.0051.211224T2013Z-211225T0800Z/
/O.EXB.KPQR.SC.Y.0228.211225T0800Z-211226T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1213 PM PST Fri Dec 24 2021
...GALE WARNING UNTIL MIDNIGHT TONIGHT...
...SMALL CRAFT ADVISORY REST OF TONIGHT THROUGH SATURDAY
EVENING...
* WHAT...West 20 to 25 kt, with gusts 30 to 35 kt. Seas 13 to 18
kt at 13 seconds. Highest seas will be farther offshore. Winds
easing a bit overnight, with gusts 25 to 30 kt.
* WHERE...Coastal waters from Cape Shoalwater to Cascade Head,
from shore out 60 nm.
* WHEN...Gale Warning, until midnight PST tonight. Small Craft
Advisory, from midnight tonight to 10 PM PST Saturday.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ255-275-250915-
/O.CON.KPQR.SC.Y.0229.000000T0000Z-211226T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1213 PM PST Fri Dec 24 2021
...SMALL CRAFT ADVISORY THROUGH SATURDAY EVENING...
* WHAT...West winds 15 to 25 kt, with gusts up to 30 kt and seas
13 to 18 ft at 13 seconds.
* WHERE...Coastal waters from Cascade Head to Florence, from shore
out 60 NM.
* WHEN...Until 10 PM PST Saturday.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-250915-
/O.CON.KPQR.SC.Y.0228.000000T0000Z-211226T0000Z/
Columbia River Bar-
1213 PM PST Fri Dec 24 2021
...SMALL CRAFT ADVISORY THROUGH SATURDAY AFTERNOON...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...10 to 13 ft through Saturday.
- FIRST EBB...Around 745 pm Friday. Seas near 16 ft with
breakers likely.
- SECOND EBB...Around 845 am Saturday. Seas 15 ft with
breakers.
- THIRD EBB...Around 845 pm Saturday. Seas 15 ft, with breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 PM PST Saturday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland1 follow-up statement
837
WHUS76 KPQR 250802
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1202 AM PST Sat Dec 25 2021
PZZ250-270-252115-
/O.EXP.KPQR.GL.W.0051.000000T0000Z-211225T0800Z/
/O.CON.KPQR.SC.Y.0228.000000T0000Z-211226T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1202 AM PST Sat Dec 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas
11 to 16 ft at 13 seconds.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Until 10 PM PST this evening.
* IMPACTS...Conditions will be hazardous to small craft.
* ADDITIONAL DETAILS...Conditions have fallen below Gale Warning
Criteria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ255-275-252115-
/O.CON.KPQR.SC.Y.0229.000000T0000Z-211226T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1202 AM PST Sat Dec 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas
13 to 18 ft at 13 seconds.
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 10 PM PST this evening.
* IMPACTS...Conditions will be hazardous to small craft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.
&&
$$
PZZ210-252115-
/O.CON.KPQR.SC.Y.0228.000000T0000Z-211226T0000Z/
Columbia River Bar-
1202 AM PST Sat Dec 25 2021
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...10 to 13 ft tonight through Saturday.
- FIRST EBB... Around 845 am Saturday. Seas 15 ft with
breakers.
- SECOND EBB...Around 845 pm Saturday. Seas 15 ft, with
breakers.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 4 PM PST this afternoon.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portlandWhat forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Dec 24, 9:10 AM PST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 24, 9:10 AM PST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
910 AM PST Fri Dec 24 2021
...UPDATED, for morning aviation weather...
.SYNOPSIS...Active weather is in store for the next several
days as an upper level trough of low pressure remains over the
Pacific Northwest. Will see periods of precipitation into early
next week, starting with rain in the valley and snow in the Cascades.
Temperatures are expected to cool starting Saturday night which will
allow lowland locations to turn over to snow by Sunday. Accumulation
values are still up in the air, but snow is definitely possible. Much
colder air will be with us for much of next week with even the
valleys and coast down into the teens and 20s at night with day time
temperatures near the freezing mark.
&&
.SHORT TERM...Today through Sunday...Satellite reveals a cold upper
low dropping south off of the B.C. coast to the WA coastal waters.
Lots of convective cumulus associated with this system with even a
lightning strike offshore this morning within the precipitation band
which is now moving into the coast. Will keep a chance for
thunderstorms today and tonight mainly over the coast/coast range,
but can't rule out a slight chance for thunder in the interior
valleys this afternoon.
The overall pattern though the weekend will have the mean upper
trough position over the PacNW with re-enforcing shortwaves that'll
bring increase in precipitation at times with lowering snow levels.
For the mountains this means lots of snow with the Cascades perhaps
totaling 2 to 4 feet or more by late Sunday. The Cascades south of
Mt. Hood will likely receive the high end values due to favorable
orographic flow.
For the coast range 6-10 inches snow above about 1500-2000 ft today
and tonight, with several inches at the higher passes around 1000 to
1500 ft through the coast range. Snow levels drop further tonight
into Saturday into Sunday so will see more significant impact to
highways crossing the coast range to the coast. So with the
persistent precipitation expected have extended the winter storm
warnings for the Cascades & foothills as well as the coast range
through the weekend.
For the low lands including parts of the coast, Saturday will be a
transitional day as snow levels drop further - to around 1000 ft by
Saturday afternoon. May see some snow showers reach the valley floor
during the day in the convective air mass allow heavier showers to
drive the snow levels down to the lowest elevations. But will be
quite hit or miss. Should then see snow levels run to the valley
floor Saturday night into Sunday with accumulating snow likely. But
as mentioned above this is a showery pattern so snow accumulation can
vary quite a bit. NBM 24 hour snowfall ending Sunday afternoon at
more than 90% chance of 1 inch or more, 70-90% chance for 2 inches or
more, and 40-60% chance for 4 inches or more. -MH
&&
.LONG TERM....SUNDAY NIGHT THROUGH THURSDAY...Later Sunday night
into Monday will see precipitation rates decrease from north to
south as the upper trough drives south and east. Generally model
guidance is trending drier later Mon through Thu. ECMWF & GEFS
ensemble show more dry or light QPF amounts member in the Tue to Thu
time from than wetter solutions. This is in alignment with some of
the deterministic models showing weaker northwest flow over the area
with perhaps nudging the upper trough further offshore. It will be
cold enough that pcpn will be as snow, but widespread accumulation
are less likely.
The other half of the arctic air invasion is well below normal
temperatures throughout the region for much of the week. Overnight
lows in the lowlands will likely be in the 20s by Tue morning but
chances are pretty good that Wed through Thu will have lows in the
upper teens to mid 20s, which may threaten daily low temperature
records in some locations. The prolonged cold will be the other
impact of the winter weather in our area. -MH
&&
.AVIATION...18Z TAFs: Upper low off the Pac NW coast, with cool
unstable westerly flow aloft. Not much change today, with widespread
MVFR and showers today, though should see more of VFR with areas of
MVFR around showers this afternoon into the evening. Air mass
unstable enough and just enough support aloft to warrant isolated
thunderstorms over the Coast Mtns and westward. With low freezing
level, will see showers have hail, and even some snowflakes from
time to time. But, expect snow to continue above 1000 feet today,
and briefly to 600 feet under really heavy showers.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Showers today, with mix of VFR and MVFR. But,
MVFR more like with the showers, and this MVFR will linger a bit
longer at times this am, with VFR becoming more dominant this
afternoon. Any of the heavier showers will likely produce small hail
through early evening. Can not rule out some snowflakes at times,
but will melt as hit the ground. Not much change tonight, through
may see more mix of rain/snow in the showers. Again, little if any
accumulation on ground expected, as temps stay too warm. /Rockey
&&
.MARINE...A cool and unstable airmass across the region is
creating a rather steady state across the waters with west to
northwest winds with gusts 25 to 30 kt through most of today.
There is the chance for some isolated gusts up to 35 kt in zone
PZZ270 this afternoon as a bent back occluded front could cause
a pocket of gustier winds through Friday evening. At this time
these gusts don't appear to be widespread to warrant a Gale
Warning.
A fresh fetch of swell will arrive early today, with seas
building towards 15 to 18 ft, with higher seas over the outer
waters. Minimal change in overall the pattern through Sunday, as
an area of low pres off Washington coast meanders down into the
region. Small craft advisory west to northwest winds with gusts
up to 30 kt are expected to continue with seas slowly subsiding
towards 12 to 14 ft by Saturday and continuing through Sunday.
However, beyond 30nm, seas will likely remain elevated around
14 to 16 ft Saturday night and into Sunday morning as a
weakening cold front also brings 30 kt gusts back across all
waters.
Additional surface lows will drop southeastward into the waters
off the Pacific Northwest coast through Wednesday, which will
maintain a rather active pattern. While not expected to be big
wind producers, they may help to keep seas at 10 to 14 ft
through early Monday. Overall conditions are expected to relax
after Wednesday. /42
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Saturday afternoon through late Sunday
night for Central Columbia River Gorge-Central Willamette
Valley-Greater Portland Metro Area-Lower Columbia-North
Oregon Coast-South Willamette Valley-Upper Hood River
Valley-Western Columbia River Gorge.
Winter Storm Warning until 4 AM PST Monday for Cascade
Foothills in Lane County-Cascades in Lane County-Northern
Oregon Cascade Foothills-Northern Oregon Cascades.
Winter Storm Warning until 4 PM PST Sunday for Central Coast
Range of Western Oregon-Coast Range of Northwest Oregon.
WA...Winter Storm Watch from Saturday afternoon through late Sunday
night for Central Columbia River Gorge-Greater Vancouver
Area-I-5 Corridor in Cowlitz County-South Washington Coast-
Western Columbia River Gorge.
Winter Storm Warning until 4 PM PST Sunday for South Washington
Cascades-Willapa Hills.
Winter Storm Warning until 4 PM PST Sunday for South Washington
Cascade Foothills.
PZ...Small Craft Advisory until 10 PM PST Saturday for coastal
waters from Cape Shoalwater WA to Florence OR out 60 nm.
Small Craft Advisory until 4 PM PST Saturday for Columbia River
Bar.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:05 PM PST | Winter Storm Watch | PQR | 23 hr | |
| Dec 23, 5:05 PM PST | Winter Storm Warning | PQR | 3 days | |
| Dec 24, 3:40 PM PST | Winter Weather Advisory | PQR | 60 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.